Nebraska, 2019

Hail and Damaging Winds in Nebraska, August 9, 2019

August 9, 2019 · NWS LBF · 6 events in 5 counties and zones

Thunderstorms in South Dakota moved into north Central Nebraska, late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms in South Dakota moved into north Central Nebraska, late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 5:56 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 9, 5:56 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
656 PM CDT Fri Aug 9 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 322 PM CDT Fri Aug 9 2019

The thunderstorm forecast late this afternoon and tonight follows a
blend of the HRRR, HREF, RAP, NAMdng and the model blend which
places isolated to scattered thunderstorm activity from roughly
Deuel county northeast to Valentine. The srn storm activity is
expected to weaken early this evening which the nrn storm activity
may last for several hours as it advances east through nrn Nebraska.

POPs for tonight are capped at 30 percent to account for
uncertainties in coverage. Some models like the HRRR produce very
little storm activity tonight.

A significant and potentially major league heavy rain event could
develop across parts of western Nebraska late Saturday afternoon
through Saturday night. Precipitable water increases to over 1.70
inches with a deep warm layer supporting tropical type rain
processes. The problem with the forecast is locating the low level
focus for best rain chances. The models may be placing the h850mb
front somewhere across KS with swrn Nebraska in an easterly upslope
flow. A frontal location near the NE-KS border would favor swrn
Nebraska for heavy rainfall. The location of the front will become
known later tonight in the wake of the storm activity across the
Dakotas.

POPs for this portion of the forecast capped at 50 percent and the
forecast uses the same model blend as the tonight period. Once
again, some models such as the GFS and ECM produce very little
rainfall across wrn Nebraska Saturday while the NAM12 places heavy
rain centers of 4 to 6 inches over nern Colorado and nwrn Kansas/far
swrn Nebraska. The flood guidance across swrn Nebraska is less than
2 inches in an hour which could easily be eclipsed given the
moisture available.

.LONG TERM...(Sunday through Friday)
Issued at 322 PM CDT Fri Aug 9 2019

The atmosphere transitions from quasi-barotropic to baroclinic
Sunday as a nrn stream disturbance infiltrates the tropical moisture
plume across the cntl Plains. The GEF output places a broad heavy
rain center over wrn and ncntl Nebraska and if this verifies, back-
to-back heavy rain events will occur. Parts of ncntl Nebraska might
be post-frontal with sfc low pressure over swrn KS and nern WY as
high pressure builds in to the upper Midwest. The double-barrel sfc
low pressure across WY and CO/KS will produce moist upslope east and
southeast winds across wrn Nebraska. The NAM and GFS continue
precipitable water above 1.70 inches Sunday night. The GFS and ECM
favor Sunday for the better rain chance while the NAM and SREF favor
Saturday.

A cold front will begin to dry out Wrn and ncntl Nebraska Monday
with northwest winds developing. Lingering moisture will continue
shower and thunderstorm chances Tuesday and beyond but POPs are 30
percent or lower.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 655 PM CDT Fri Aug 9 2019

The main aviation concern will the chance for rain and thunderstorms
across portions of north central Nebraska. At this time, the best
chance for development will remain across the north, impacting only
KVTN. Frequent lightning, erratic winds, small hail, and heavy rain
could all be threats with these thunderstorms. Otherwise, VFR
conditions will remain across the region through Saturday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Kulik
Hazardous weather outlook, Aug 9, 3:50 PM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
450 PM CDT Fri Aug 9 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-102200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
450 PM CDT Fri Aug 9 2019 /350 PM MDT Fri Aug 9 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered thunderstorms are possible this evening,
generally across the eastern Panhandle and along and north of
highway 20 across northern Nebraska. A severe storm or two is
possible and the hazards are large hail, damaging winds and
locally heavy rainfall. An isolated tornado is possible across
Boyd county and northern Holt counties.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Additional thunderstorms are expected this weekend as a cool
front remains stretched across the region. The greatest potential
for widespread activity comes Sunday night. Severe storms are
possible both Saturday and Sunday evenings, with large hail,
strong winds, and torrential rainfall being the main threats.

Near daily thunderstorm chances continue Monday and beyond. The
threat for severe weather is uncertain during this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the eastern Panhandle and
north central Nebraska this evening. Reports of tornado activity,
hail, wind, and flooding are appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The North Platte radar (KLNX), 155 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Keya Paha

When
August 9, 6:31 PM CST
Where
Keya Paha County, 7.71 mi E of Mills
Reported by
Fire Department/Rescue
Coordinates
42.990, -99.300

Funnel cloud reported along the Nebraska/South Dakota state line.

Hail, Holt

When
August 9, 7:58 PM CST
Where
Holt County, 7.2 mi NNE of Atkinson
Measured
1 in hail
Reported by
Public
Coordinates
42.630, -98.930

Thunderstorm Wind, Brown

When
August 9, 9:15 PM CST
Where
Brown County, 0.51 mi W of Ainsworth
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
42.550, -99.860

Winds gust recorded by automated weather observing system.

Thunderstorm Wind, Brown

When
August 9, 9:25 PM CST
Where
Brown County, 5.62 mi S of (Anw)ainsworth Muni
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.500, -100.000

Wind gust report was a delayed report by the public.

Thunderstorm Wind, Rock

When
August 9, 10:20 PM CST
Where
Rock County, 10.11 mi WNW of Rose
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.240, -99.660

Measured winds from automated weather station.

Hail, Loup

When
August 9, 11:00 PM CST
Where
Loup County, 2.76 mi N of Taylor
Measured
1.25 in hail
Reported by
Public
Coordinates
41.810, -99.380

Time of report is estimated between midnight and 1230 AM.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853205, 853206, 853207, 853208, 853210, 853493.